Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 80, NWS Philadelphia/Mount Holly

June 30, 20244 counties in Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jun 30, 2024, 3:46 PM EDT for 4 counties in Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2024, 3:46 PM EDT (19:46 UTC)
Expired
Jun 30, 2024, 4:30 PM EDT
In force
44 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berks County, PA, Bucks County, PA, Lehigh County, PA, Montgomery County, PA

The radar

The Philadelphia radar (KDIX), 84 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 11:09 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS51 KPHI 301946
SVRPHI
PAC011-017-077-091-302030-
/O.NEW.KPHI.SV.W.0080.240630T1946Z-240630T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
346 PM EDT Sun Jun 30 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  East central Berks County in eastern Pennsylvania...
  Southeastern Lehigh County in eastern Pennsylvania...
  Northern Montgomery County in southeastern Pennsylvania...
  Central Bucks County in southeastern Pennsylvania...

* Until 430 PM EDT.

* At 346 PM EDT, a severe thunderstorm was located over Bally, or 16
  miles south of Allentown, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Lansdale, Quakertown, Perkasie, Doylestown, Souderton, Bedminster,
  Chalfont, Tinicum, Hatfield, East Greenville, New Hope, Dublin,
  Schwenksville, Bally, Ivyland, Stockton, Green Lane, Fricks,
  Zionsville, and Spring Mount.

This includes Northeast Extension between mile markers 30 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition to damaging winds, frequent cloud to ground lightning is 
occurring with this storm. Move indoors immediately. Remember, if 
you can hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4049 7560 4047 7507 4045 7507 4042 7506
      4040 7504 4041 7499 4039 7496 4019 7498
      4028 7560
TIME...MOT...LOC 1946Z 274DEG 29KT 4037 7556 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hoeflich
3 follow-up statements
211 
WWUS51 KPHI 302007
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
407 PM EDT Sun Jun 30 2024

PAC011-077-302016-
/O.CAN.KPHI.SV.W.0080.000000T0000Z-240630T2030Z/
Berks PA-Lehigh PA-
407 PM EDT Sun Jun 30 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BERKS AND
SOUTHEASTERN LEHIGH COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northwestern New Jersey...and eastern and southeastern Pennsylvania.

LAT...LON 4028 7557 4042 7549 4042 7506 4040 7504
      4041 7499 4039 7496 4019 7498
TIME...MOT...LOC 2006Z 290DEG 19KT 4032 7545 

$$

PAC017-091-302030-
/O.CON.KPHI.SV.W.0080.000000T0000Z-240630T2030Z/
Montgomery PA-Bucks PA-
407 PM EDT Sun Jun 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHERN MONTGOMERY AND CENTRAL BUCKS COUNTIES...

At 406 PM EDT, a severe thunderstorm was located over Green Lane, or
19 miles south of Allentown, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Lansdale, Perkasie, Doylestown, Souderton, Chalfont, Hatfield, East
Greenville, New Hope, Dublin, Schwenksville, Ivyland, Stockton, Green
Lane, Fricks, Spring Mount, Richboro, Geryville, Gardenville,
Telford, and Sellersville.

This includes Northeast Extension between mile markers 30 and 42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 7557 4042 7549 4042 7506 4040 7504
      4041 7499 4039 7496 4019 7498
TIME...MOT...LOC 2006Z 290DEG 19KT 4032 7545 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hoeflich
463 
WWUS51 KPHI 302020
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
420 PM EDT Sun Jun 30 2024

PAC017-091-302030-
/O.CON.KPHI.SV.W.0080.000000T0000Z-240630T2030Z/
Montgomery PA-Bucks PA-
420 PM EDT Sun Jun 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL MONTGOMERY AND CENTRAL BUCKS COUNTIES...

At 420 PM EDT, a severe thunderstorm was located over Souderton, or
21 miles northwest of Philadelphia, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Lansdale, Doylestown, Souderton, Chalfont, Hatfield, Fricks, Telford,
New Britain, Harleysville, Brittany Farms-Highlands, Montgomeryville,
and Kulpsville.

This includes Northeast Extension between mile markers 30 and 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4026 7543 4034 7540 4032 7508 4021 7510
TIME...MOT...LOC 2020Z 280DEG 27KT 4029 7533 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hoeflich
224 
WWUS51 KPHI 302028
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
428 PM EDT Sun Jun 30 2024

PAC017-091-302037-
/O.EXP.KPHI.SV.W.0080.000000T0000Z-240630T2030Z/
Montgomery PA-Bucks PA-
428 PM EDT Sun Jun 30 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONTGOMERY AND CENTRAL
BUCKS COUNTIES WILL EXPIRE AT 430 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.

A new Severe Thunderstorm Warning was issued for southern Bucks 
County and southeastern Montgomery County. Refer to that bulletin 
for the updated information. 

LAT...LON 4026 7543 4034 7540 4032 7508 4021 7510
TIME...MOT...LOC 2027Z 274DEG 29KT 4029 7526 

$$

Hoeflich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:03 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 30, 3:03 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
303 PM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front will slide through our region through tonight.
High pressure builds in Monday through Tuesday before moving
offshore Wednesday. A surface trough arrives on Thursday as a
cold front may approach from the northwest Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
Severe Thunderstorm Watch 489 remains in effect until 7 pm.

Strong southerly flow into this evening ahead of a cold front will
usher a warm, humid, and unstable airmass into the region. Surface
dew points ahead of the front are well in the 70s, even around 80 in
some spots. Widespread cloud cover has kept temperatures down from
forecasted highs in the low 90s, but the clouds have kept the dew
points elevated. As a result, with some breaks in the clouds, Heat
Advisory criteria may still be met where the Heat Advisory is in
effect. Will keep it going until 7 pm.

Showers and thunderstorms developing ahead of the approaching cold
front on a pre-frontal trough. As a result of those elevated dew
points, SB CAPE values generally up around 4000 to 5000 J/kg along
with DCAPE values generally 600 to 800 J/kg, but that should rise a
bit more over the next couple of hours. 0-6 km Bulk Shear in the 35
to 45 kt range and PWATs over 2 inches. Storms are moving fairly
quickly, mitigated the flash flood threat for now. Going into this
evening, localized flash flooding is possible. But the primary
threat is for damaging wind gusts with large hail also possible.
Frequent lightning strikes will also occur in the strongest storms.

Storms currently over the southern Poconos and northern New Jersey.
They will continue to sag to the south as they track east into this
evening, intensifying over the I-95 corridor by 5 pm to 7 pm. Storms
then move into southern New Jersey and Delmarva after 8 pm or so.
Cold front passes through the region after midnight or so and storms
will taper off.

A much drier airmass spreads into the region after midnight as dew
points drop into the 50s by daybreak. Northwest winds will pick up
to around 15 mph with gusts up to 20 mph late tonight before
increasing to 15 to 20 mph with gusts up to 25 mph Monday morning.
Winds diminish Monday afternoon.

Much more pleasant weather for Monday with below normal highs in the
upper 70s to around 80.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
High pressure will remain the dominant feature through Wednesday.
The mostly pleasant and tranquil conditions will continue
Tuesday and Wednesday. Highs on Tuesday will be near normal,
mainly in the low- mid 80s. However, with dew points forecast to
remain in the 50s, another pleasant day looks to be on tap.
Lows Tuesday night will be a touch warmer as well, mainly in the
low-mid 60s.

As the high shifts further east on Wednesday, expect low level
southerly return flow to usher in a modest warming trend, but
conditions should remain quite pleasant.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Summary...Approaching trough and cold front will be responsible
for rain chances through the long term. Few changes from the
previous forecast.

Synoptic Overview...A Canadian upper-level trough will push the
ridge southward some Thursday and Friday. At the surface, a
trough arrives Thursday with a cold front approaching from the
northwest Friday.

Thursday (Independence Day) through Sunday...Southerly flow
becomes more established leading to hot and humid conditions
through the weekend. The influence of a Canadian upper-level
trough will start to approach during Thursday, however the
timing and amplitude of this trough is less certain. As of now,
the main trough is more toward the Midwest and therefore the
associated cold front may be slow to approach our area late in
the week. There may be a pre- frontal trough in our vicinity
Thursday into Friday and this may provide enough focus amid a
destabilizing air mass to initiate some convection.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...CIGs lifting to VFR, but sub-VFR in SHRA/TSRA with
conditions improving from NW (KRDG/KABE) to SE (KMIV/KACY) starting
at 02Z and through 04Z or so. Severe thunderstorms likely, and
should a severe storm pass over a terminal, wind gusts in excess of
50 kt could occur. Heavy rain will also result in VSBYs 1SM or less.
Cannot rule out large hail as well. Non-thunderstorm winds will be
out of the SW at 10 to 15 kt with gusts up to 20 kt, turning NW by
this evening at 5 to 10 kt. Winds increase late tonight to 10 to 15
kt with gusts up to 20 kt after 09Z. Moderate confidence overall.

Monday...VFR. NW winds 15 to 20 kt with gusts up to 25 kt,
diminishing to 10 to 15 kt after 18Z. High confidence.

Outlook...

Tuesday and Wednesday...VFR with no significant weather.

Thursday and Friday...Sub-VFR conditions possible with chances
(25-35%) for SHRA and TSRA, especially in the afternoon.

&&

.MARINE...
S winds ahead of an approaching cold front will result in 10 to 15
kt winds with gusts up to 20 kt into this evening. Will go ahead and
cancel the Small Craft Advisory as conditions are not quite meeting
SCA criteria. Winds shift to the NW behind the passing cold front
tonight. Winds increase to 15 to 20 kt with gusts up to 25 kt on all
waters late tonight through midday Monday. Will go ahead and hoist a
new SCA from 09Z to 17Z Monday to cover this.

Thunderstorms on the waters will result in wind gusts in excess of
40 kt, VSBY restrictions in heavy rain, and frequent lightning
strikes. Large hail also possible. Storms should begin to taper off
after midnight, though lingering showers and thunderstorms may
continue on DE ocean waters into daybreak Monday.

Outlook...

Tuesday through Friday...Winds and seas are expected to be below
SCA criteria.

Rip Currents...

Today...South-southwest winds 15-20 mph with breaking waves of
2-3 feet are expected. Swell periods are expected to be up to
6-7 seconds in length. Due to winds and a longer swell period,
have gone with a MODERATE risk for the development of dangerous
rip currents for both the Jersey Shore and Delaware Beaches.

Monday...North-northeast winds 10-15 mph with breaking waves
around 2 feet. Given the elevated winds and waves still around
2 feet, opted to go with a MODERATE risk for the development of
dangerous rip currents for both the Jersey Shore and the
Delaware Beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ070-071-102-
     104-106.
NJ...Heat Advisory until 7 PM EDT this evening for NJZ010-012-013-
     015-017>020-027.
DE...Heat Advisory until 7 PM EDT this evening for DEZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ012-015-019-
     020.
MARINE...Small Craft Advisory from 5 AM to 1 PM EDT Monday for ANZ430-
     431-450>455.

&&

SYNOPSIS...AKL/Gorse/Johnson
NEAR TERM...MPS
SHORT TERM...AKL/Johnson
LONG TERM...AKL/Gorse/Johnson
AVIATION...Johnson/MPS
MARINE...Johnson/MPS

In the hours before

Local storm report, Jun 30, 2:39 PM EDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
239 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     Tstm Wnd Dmg     1 SSW Coolbaugh Twp     41.17N 75.36W
06/30/2024                   Monroe             PA   Public

            Tree down on Cottonwood Lane. Tree hit a
            vehicle and is blocking road. Time estimated
            from radar.

&&

DeSilva
Local storm report, Jun 30, 3:23 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
323 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Tstm Wnd Dmg     Jim Thorpe              40.87N 75.73W
06/30/2024                   Carbon             PA   911 Call Center

            A few trees down in Jim Thorpe. Time
            estimated from radar.

&&

SFJ
Local storm report, Jun 30, 3:24 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
324 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     Tstm Wnd Dmg     1 NE East Penn Twp      40.78N 75.72W
06/30/2024                   Carbon             PA   911 Call Center

            Tree down in East Penn Township. Time
            estimated from radar.

&&

SFJ
Local storm report, Jun 30, 3:32 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
332 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Dmg     Jim Thorpe              40.87N 75.73W
06/30/2024                   Carbon             PA   911 Call Center

            Corrects previous tstm wnd dmg report from
            Jim Thorpe. A few trees down in Jim Thorpe.
            Time estimated from radar.

&&

SFJ
Local storm report, Jun 30, 3:34 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
334 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Dmg     Nazareth                40.74N 75.31W
06/30/2024                   Northampton        PA   Public

            Large branches snapped and winds estimated
            around 60 mph.

&&

SFJ
Local storm report, Jun 30, 3:43 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
343 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Tstm Wnd Dmg     1 N Towaco              40.94N 74.34W
06/30/2024                   Morris             NJ   Trained Spotter

            Spotter Network: Tree uprooted on a house as
            well as a significant amount of branches
            ranging between 4-8 inches in diameter. Time
            estimated from radar.

&&

DeSilva

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:22 PM EDTSevere Thunderstorm WarningPHIBucks, Montgomery53 min
Jun 29, 10:23 PM EDTFlash Flood WarningPHIChester4 hr
Jun 30, 1:18 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe42 min
Jun 30, 1:57 PM EDTSevere Thunderstorm WarningPHIMonroe48 min
Jun 30, 2:10 PM EDTSevere Thunderstorm WarningPHIMonroe, Northampton50 min
Jun 30, 2:42 PM EDTSevere Thunderstorm WarningPHINorthampton63 min
Jun 30, 2:45 PM EDTSevere Thunderstorm WarningPHICarbon, Lehigh, Monroe, Northampton45 min
Jun 30, 3:01 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery59 min
Jun 30, 3:26 PM EDTSevere Thunderstorm WarningPHINorthampton49 min
Jun 30, 3:52 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Delaware, Montgomery38 min
Jun 30, 4:25 PM EDTSevere Thunderstorm WarningPHIBucks, Chester, Delaware, Montgomery, Philadelphia50 min
Jun 30, 4:37 PM EDTSevere Thunderstorm WarningPHIBucks, Lehigh, Northampton53 min
Jun 30, 4:54 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery51 min
Jun 30, 5:19 PM EDTFlash Flood WarningPHIChester, Delaware, Philadelphia3 hr
Jun 30, 5:20 PM EDTSevere Thunderstorm WarningPHIChester, Delaware40 min
Jun 30, 5:51 PM EDTSevere Thunderstorm WarningPHIDelaware, Philadelphia39 min
Jun 30, 5:54 PM EDTFlash Flood WarningPHIDelaware, Philadelphia3 hr
Jun 30, 7:31 PM EDTSevere Thunderstorm WarningPHIChester44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.